lectures, written by Dr. J. M. Howie, was produced by the Department of
Mathematics, Pennsylvania State University. Discussions with the students
attending this course and with Dr. Howie, who assisted in its presentation,
greatly benefited us.
As in Volume 1, various open questions are informally mentioned in the
text. Two of those in Volume 1 have been answered: that on page 12 by
T. Tamura and N. Graham , and that on page 70 (in the negative) by
W. E. Clark .
We gratefully acknowledge the use we have made of comments upon an
early draft on Chapters 7 and 8 made variously by Professor W. D. Munn,
Dr. J. M. Howie, and Dr. N. R. Reilly. Into Chapter 6 we have been pleased
to incorporate improvements suggested by Professor S. Schwarz.
There have been several editions of the manuscript of Volume 2, and a
large number of typists have been involved in its production. The principal
among them were Mrs. N. Seddon, Miss Celia Twiddle, and Mrs. J. N.
Malcolm; to these and to the others who have helped go our thanks.
For help in correcting the galley proof, the authors are grateful to Mr.
R. P. Sullivan who, in addition to having a fine eye for detail, detected some
errors in argument that have now been corrected. Finally, we thank the
editorial staff of the American Mathematical Society for their unfailing
patience and helpfulness.
A. H. C.
G. B. P.
TH E TULANE UNIVERSITY OF LOUISIANA